Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A seminorm with square property on a Banach algebra is submultiplicative

Author: S. J. Bhatt
Journal: Proc. Amer. Math. Soc. 117 (1993), 435-438
MSC: Primary 46H05; Secondary 46J05
MathSciNet review: 1128724
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The result stated in the title is proved in a Banach algebra and is used to discuss (i) commutativity criteria in normed algebras, (ii) uniqueness of the uniform norm in uniform Banach algebras, and (iii) existence of continuous multiplicative linear functionals on topological algebras together with a simple reduction of the Michael problem in Fréchet algebras. Submultiplicativity does not imply subadditivity in the presence of the square property.

References [Enhancements On Off] (What's this?)

  • [1] R. Arens, The space $ {L^\omega }$ and convex topological rings, Bull. Amer. Math. Soc. 52 (1946), 931-935. MR 0017524 (8:165d)
  • [2] B. Aupetit, Properétés spectrales des algèbres de Banach, Lecture Notes in Math. vol. 735, Springer-Verlag, Berlin, Heidelberg, and New York, 1979. MR 549769 (81i:46055)
  • [3] S. J. Bhatt and D. J. Karia, Uniqueness of the uniform norm with an application to topological algebras, Proc. Amer. Math Soc. 116 (1992), 499-504. MR 1097335 (92m:46068)
  • [4] F. F. Bonsall and J. Duncan, Complete normed algebras, Springer-Verlag, Berlin, Heidelberg, and New York, 1973. MR 0423029 (54:11013)
  • [5] -, Numerical ranges of operators on normed spaces and of elements of normed algebras, London Math. Soc. Lecture Note Ser., vol. 2, London Math. Soc., Cambridge, 1971.
  • [6] H. G. Dales, A discontinuous homomorphism from $ C(X)$, Amer. J. Math. 101 (1979), 647-734. MR 533196 (81g:46066)
  • [7] E. Michael, Locally multiplicatively convex topological algebras, Mem. Amer. Math. Soc., vol. 11, Amer. Math. Soc., Providence, RI, 1952. MR 0051444 (14:482a)
  • [8] S. Sakai, $ {C^{\ast}}$-and $ {W^{\ast}}$-algebras, Springer-Verlag, Berlin, Heidelberg, and New York, 1971. MR 0442701 (56:1082)
  • [9] M. Schottenloher, Michael problem and algebras of holomorphic functions, Ark. Math. 37 (1981), 241-247. MR 637767 (83b:46061)
  • [10] Z. Sebestyen, Every $ {C^{\ast}}$-seminorm is automatically submultiplicative, Period. Math Hunger. 10 (1979), 1-8. MR 506161 (80c:46065)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46H05, 46J05

Retrieve articles in all journals with MSC: 46H05, 46J05

Additional Information

Keywords: Seminorm with the square property on a Banach algebra, submultiplicative seminorm, Michael problem in Fréchet algebras
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society